South Dakota, 2012

Hail in South Dakota, June 30, 2012

June 30, 2012 · NWS ABR · 2 events in 1 county or zone

An isolated thunderstorm brought large hail to Corson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought large hail to Corson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 30, 1:20 PM MST, 45 minutes earlier.

Area forecast discussion, Jun 30, 1:20 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SAT JUN 30 2012

.SHORT TERM...TONIGHT THROUGH MONDAY

CURRENTLY THE SURFACE LOW IS CENTERED IN COLORADO WITH AN INVERTED
TROUGH EXTENDING ACROSS WESTERN SOUTH DAKOTA. THIS SURFACE TROUGH
WILL LIKELY BE THE FOCUS OF THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...AND A CU FIELD IS JUST STARTING TO DEVELOP ACROSS
WESTERN CORSON COUNTY. THERE IS VERY LITTLE UPPER LEVEL SUPPORT
FOR THUNDERSTORM DEVELOPMENT IN THE NEXT SEVERAL HOURS...BUT IF
SURFACE HEATING AND LOW LEVEL CONVERGENCE CAN GET A FEW ISOLATED
STORMS TO DEVELOP THEY WILL HAVE A VERY UNSTABLE ATMOSPHERE TO
WORK WITH. DEWPOINTS ARE STILL IN THE 60S ACROSS THE REGION AND ML
CAPES WILL RISE TO 2500 J/KG. STEEP MID LEVEL LAPSE RATES...AND
0-6 SHEAR VALUES AROUND 40 TO 50 KTS WILL BE ABLE TO SUPPORT
ISOLATED SUPERCELLS.

A MORE NOTABLE SHORTWAVE WILL MOVE ACROSS THE REGION OVERNIGHT. A
LLJ JET SETS UP JUST TO THE SOUTH OF OUR CWA...AND BETWEEN THE
TWO...IT IS POSSIBLE THAT WE WILL SEE SOME ELEVATED SHOWERS AND
THUNDERSTORMS OVERNIGHT. ENERGY FROM THAT SHORTWAVE WILL STILL BE
INFLUENCING THE FAR EASTERN CWA TOMORROW AFTERNOON AS WELL. THE
ATMOSPHERE WILL AGAIN BE VERY UNSTABLE...WITH ML CAPE VALUES
RISING TO 3000 J/KG IN THE EAST...HOWEVER THERE WILL BE VERY
LITTLE DEEP LAYER SHEAR TO WORK WITH. SO IF ANY STORMS CAN GET
GOING...THEY WILL LIKELY BE SHORT LIVED.

INCREASING 500 HEIGHTS ON MONDAY WILL ALLOW FOR HOT TEMPERATURES
ACROSS THE REGION. 850 TEMPERATURE RIDGE LOOKS AS THOUGH IT WILL
BE SITUATED ACROSS THE CENTRAL CWA...PLACING THE JAMES RIVER
VALLEY IN AREA OF WARMEST TEMPERATURES. APPARENT TEMPERATURE
VALUES WILL BE NEARING THE 105 DEGREE POINT...SO HEADLINES MAY BE
NEEDED FOR MONDAY. A STRONG SHORTWAVE WILL MAKE ITS WAY ACROSS
NORTH DAKOTA ON MONDAY AS WELL. FOR OUR CWA IT LOOKS LIKE THE BEST
CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE EDGE OF THE
EML NEAR THE NORTH DAKOTA/SOUTH DAKOTA BORDER. A SURFACE WARM
FRONT WILL WORK ITS WAY NORTH ON MONDAY...AND DEWPOINTS WILL ONCE
AGAIN BE IN THE 60S. LOOKS AS THOUGH THE BEST DEEP LAYER SHEAR WILL
REMAIN IN NORTH DAKOTA HOWEVER.

.LONG TERM...TUESDAY THROUGH SATURDAY

AN UPPER RIDGE REMAINS IN PLACE THROUGH THE PERIOD CONTINUING TO
DRAW HOT AIR INTO THE NORTHERN PLAINS. THERE IS A WEAK SFC FRONT THAT
PUSHES THROUGH THE REGION. THIS FEATURE MOVES IN ON TUESDAY NIGHT
AND STALLS OVER THE PLAINS UNTIL WED NIGHT. COMBINED WITH A FEW
HARD TO TIME SHORTWAVES MOVING THROUGH THE RIDGE THIS WILL HELP
GENERATE SOME SHOWERS AND THUNDERSTORMS. ANOTHER SFC LOW WILL SET
UP OVER THE PLAINS THURSDAY THROUGH SATURDAY BRINGING CONTINUED
SCATTERED STORM CHANCES.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY. THERE IS A
POSSIBILITY THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON/EVENING...BUT COVERAGE IS EXPECTED TO BE ISOLATED...HAVE ADDED
IN SOME VCTS TO KMBG/KPIR BUT MAY NEED TO ADJUST THE TIMING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 30, 2:44 AM MST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
444 AM CDT SAT JUN 30 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
444 AM CDT SAT JUN 30 2012 /344 AM MDT SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE AREA. SOME OF THESE STORMS COULD BE
STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE UPCOMING WEEK.
MONDAY WILL BE EXCEPTIONALLY HOT WITH TEMPERATURES WELL INTO THE
90S TO AROUND 100 DEGREES. ALONG WITH THIS HEAT WILL COME
HUMIDITY. HEAT INDICES ARE LIKELY TO SURPASS 100 DEGREES FOR MANY
AREAS MONDAY AFTERNOON.

ON AND OFF THUNDERSTORMS CHANCES ARE IN THE FORECAST THROUGH THE
WEEK AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND EVENING.

TMT

In the hours before

Special weather statement, Jun 30, 1:53 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT SAT JUN 30 2012

SDZ003-302130-
CORSON-
253 PM MDT SAT JUN 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CORSON
COUNTY UNTIL 330 PM MDT...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLACK HORSE...OR 31 MILES WEST OF
MCLAUGHLIN...MOVING EAST AT 5 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE KLEIN RANCH AND BLACK HORSE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

WISE

The radar

The Bismarck radar (KBIS), 131 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Corson

When
June 30, 2:05 PM MST
Where
Corson County, 7.72 mi W of Black Horse
Measured
1 in hail
Reported by
Public
Coordinates
45.720, -101.540

Hail, Corson

When
June 30, 2:30 PM MST
Where
Corson County, 7.72 mi W of Black Horse
Measured
1.75 in hail
Reported by
Public
Coordinates
45.720, -101.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394806, 394807.